Missouri, 2018Cold in Missouri, January 12, 2018
January 12, 2018 · NWS EAX · 1 event in 1 county or zone
On the morning of January 12, 2018 temperatures across Kansas City dropped to the single digits, but light northwest winds contributed to wind chill values across the city dropping to 11 degrees below zero. As a result of the cold at least one homeless person died.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of January 12, 2018 temperatures across Kansas City dropped to the single digits, but light northwest winds contributed to wind chill values across the city dropping to 11 degrees below zero. As a result of the cold at least one homeless person died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 11, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 11, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CST Thu Jan 11 2018
.Discussion...
Issued at 211 PM CST THU JAN 11 2018
The cold front is well through the forecast area as of early this
afternoon, with temperatures steadily falling into the teens and
20s. The greatest impacts thus far have been along and northwest of
a line from Olathe - MKC - Liberty - Chillicothe - Unionville. In
these areas, a combination of sleet, snow, freezing rain, and flash
freezing have resulted in hazardous conditions, especially on
untreated roadways and walkways.
A decaying band of snow has shifted into the KC Metro Area and
will produce additional snowfall amounts on the order of a couple
tenths of an inch before it shifts eastward and dissipates. Further
to the east, light scattered wintry mix precipitation in the form of
sleet, freezing drizzle, and snow flurries will continue through
late-afternoon before shifting to the east. Impacts from this appear
to be somewhat limited, in part to the later arrival of sub-freezing
air and warm road temperatures in the 30s, timed with the earlier
moderate precipitation. As for the winter wx advisory, the northwest
section will be allowed to expire at 3pm as the bulk of new
accumulating precipitation will have shifted to the east. Will issue
a SPS shortly to highlight concern for black ice, slick roads,
especially across untreated/secondary roadways, this afternoon into
the morning commute.
Thereafter, skies will begin to clear from west to east this evening
into midnight, and along with strong cold air advection, will set up
a chilly night with lows primarily in the single digits by sunrise.
While wind speeds will gradually relax through the night, northwest
winds will still persist between 10 to 15 mph. This will provide
very cold wind chills between 5 below zero over central Missouri to
near 15 below zero near the Iowa border.
Cold air with below normal temperatures will remain in place through
much of the extended forecast with highs largely in the teens and
20s. Wind chill, feel-like temperatures, through the period will
occasionally be dangerously cold at night into the early morning
hours. Models have been persistent in bringing an upper wave to the
region on Sunday, with some potential for light snowfall
accumulations.
&&
.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1051 PM CST THU JAN 11 2018
VFR conditions are expected through the TAF period. Clear skies
will gradually be replaced by midlevel stratus building in from
the west Friday evening, with bases between 7-10 kft. Winds will
remain out of the NNW to N, at speeds between 10-15 kts and with
occasional gusts to 20-25 kts that will become less frequent by
daybreak.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Blair
Aviation...Laflin
Hazardous weather outlook, Jan 11, 4:45 AM CST, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CST Thu Jan 11 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CST Thu Jan 11 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Wintry weather is expected today.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jan 11, 7:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CST THU JAN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM SNOW WESTBORO 40.53N 95.32W
01/11/2018 E2.0 INCH ATCHISON MO PUBLIC
0716 PM SNOW 1 NE MARYVILLE 40.35N 94.87W
01/11/2018 E1.0 INCH NODAWAY MO PUBLIC
STORM TOTAL THROUGH 7 PM.
0716 PM SNOW 4 N ROCKPORT 40.47N 95.51W
01/11/2018 E4.0 INCH ATCHISON MO PUBLIC
STORM TOTAL THROUGH 7 PM.
0715 PM SNOW 6 NW CORNING 40.30N 95.55W
01/11/2018 E3.0 INCH ATCHISON MO PUBLIC
STORM TOTAL THROUGH 7 PM.
&&Cold/Wind Chill, Jackson
- When
- January 12, 12:00 AM CST to 9:00 AM CST
- Where
- Jackson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Kansas City Health Department confirmed that a homeless person died due to hypothermia. Temperatures across the area, were not considered to be extremely cold, as morning lows were in the 0 to 5 degree range, with wind chills dropping to -11 at KC International Airport.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, January 12 to 13, 20182 deaths · $12,000 · 6 events
- Winter Storm in Kentucky, January 12, 20181 death · 4 injured · $6,000 · 22 events
- Winter Weather in Indiana, January 12, 20181 death · 1 event
- Winter Storm in Ohio, January 12 to 13, 2018$2.0 million · 13 events
- Flash Flooding and Flooding in New York, January 12 to 24, 2018$1.0 million · 10 events
- Flood in Pennsylvania, January 12 to 15, 2018$1.3 million · 1 event
- Winter Storm in New York, January 12 to 13, 2018$450,000 · 17 events
- Winter Storm and Flooding in Vermont, January 12 to 14, 2018$295,000 · 18 events
- Winter Storm in Pennsylvania, January 12 to 13, 2018$425,000 · 3 events
- Winter Storm and Flooding in New York, January 12 to 13, 2018$285,000 · 11 events
- Tornado and Damaging Winds in Virginia, January 12, 2018$62,000 · EF1 · 14 events
- Flooding and High Wind in Massachusetts, January 12 to 14, 2018$33,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737796.